Alert archive / New York / Wind Advisories in 2022

Wind Advisory 4, NWS Binghamton, NY

March 7, 202217 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Mar 7, 2022, 1:39 PM EST for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Mar 7, 2022, 5:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2022, 1:39 PM EST (18:39 UTC)
In effect from
Mar 7, 2022, 5:00 PM EST
Expired
Mar 8, 2022, 1:00 AM EST
In force
8 hr
Issued by
NWS Binghamton, NY
All 24 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS71 KBGM 071839
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
139 PM EST Mon Mar 7 2022

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-080700-
/O.NEW.KBGM.WI.Y.0004.220307T2200Z-220308T0700Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida,
Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
139 PM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EST
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Pennsylvania, Bradford, Susquehanna, Northern 
  Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne 
  counties. In New York, Yates, Seneca, Southern Cayuga, 
  Onondaga, Steuben, Schuyler, Chemung, Tompkins, Madison, 
  Southern Oneida, Cortland, Chenango, Otsego, Tioga, Broome, 
  Delaware and Sullivan counties.

* WHEN...From 5 PM this afternoon to 2 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
303 
WWUS71 KBGM 080219
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
919 PM EST Mon Mar 7 2022

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-080700-
/O.CON.KBGM.WI.Y.0004.000000T0000Z-220308T0700Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida,
Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
919 PM EST Mon Mar 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Pennsylvania, Wayne, Bradford, Susquehanna, Pike,
  Wyoming, Lackawanna, and Luzerne counties. In New York, Broome,
  Sullivan, Otsego, Chenango, Cortland, Tompkins, Chemung, 
  Schuyler, Steuben, Tioga, Delaware, Onondaga, Madison, Southern 
  Oneida, Yates, Seneca and Southern Cayuga counties.

* WHEN...Until 2 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BJG
935
WWUS71 KBGM 080600
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
100 AM EST Tue Mar 8 2022

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-080700-
/O.CAN.KBGM.WI.Y.0004.000000T0000Z-220308T0700Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida,
Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
100 AM EST Tue Mar 8 2022

...WIND ADVISORY IS CANCELLED...

Winds have continued to slowly diminish early this morning and 
are now below wind advisory criteria. Therefore, the wind advisory
has been cancelled.

$$

BJG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Mar 7, 11:55 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 7, 11:55 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1155 AM EST Mon Mar 7 2022

.SYNOPSIS...
Steady rain continues this morning and is expected to persist
but become more scattered in the afternoon and evening. The
combination of rain and ongoing snowmelt will cause river
rises. Any leftover rain changes to light snow tonight. Light
lake effect snow is expected into parts of central NY tonight
and Tuesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
947 AM update...
A slight increase was made to expected rainfall today due to
some embedded heavier amounts already being observed across
parts of central and s-central NY. The Winter Weather Advisory
for northern Oneida County has been cancelled early as well, as
temperatures have warmed above freezing and the threat for ice
has ended. There is still some concern for broad scale gusty
winds around 40 mph or above later today. Confidence is not
there for a Wind Advisory, but will monitor the trends and the
latest model guidance this morning to decided for or against
wind headlines this afternoon. Otherwise, the rest of the
forecast remains unchanged.

4 AM update...

A multitude of different weather this period. Rain moves in
quickly this morning by 9 AM. Across central NY surface
temperatures have fallen to around freezing so there is a small
chance of brief freezing rain. In northern Oneida County where
there is a snow pack and colder temperatures, mixed
precipitation will fall. A winter weather advisory has been
issued there until 1 PM. A light glaze is possible and up to an
inch of snow and sleet.

The biggest thing to watch are the rain amounts today into this
evening. A stripe of around one inch of rain is still expected
across central NY. This will cause rises to three quarter to
possibly bankfull levels across the streams and headwater
rivers. Confidence is not high enough to issue a flood watch
yet. Any flooding would happen late today and for rivers
Tuesday. The rain will be mostly light to moderate so flash
flooding is not likely. More than half of the rain will fall
this morning.

The rain will be brought to the area from strengthening low
pressure moving out of the Ohio Valley through CNY this
afternoon. A warm front will stay in NEPA providing overrunning
rain into CNY ahead of the low. NEPA and the southern Catskills
will be in the warm sector before the cold front goes through
this evening. There is a chance of thunderstorms again late
today into early evening. Winds aloft are again very strong with
80 kts of bulk shear. Instability is limited but still there
with a brief period of steep low level lapse rates. Temperatures
will again be in the 60s south with dewpoints in the low 50s.
Any convection that gets going could bring down the stronger
winds aloft.

As the low passes late afternoon strong northwest winds will set
up quickly dropping temperatures into the 30s during the evening
and overnight lows in the 20s. Some lingering rain showers will
change to snow then lake effect snow sets up. The typical areas
will get hit with a 300 low level flow. Snow showers through
Onondaga into the upper Susquehanna Region. With temperature
differences marginal and moisture shallow snow amounts will be
light tonight into Tuesday morning. Amounts of 1 to 2 inches in
Onondaga to Madison with lesser amounts for the rest of CNY. The
lake effect will be shut off late Tuesday as high pressure
builds over the area. High temperatures will be from the lower
40s south to mid and upper 30s CNY.

Winds late today into the evening could approach wind advisory
criteria and cause minor problems like isolated power outages.
With the deep mixing as the low passes stronger winds could
translate to the surface. For now frequent gusts over 30 mph
especially across the higher terrain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will keep conditions quiet for Tuesday night.
After a mostly clear start, clouds will begin to increase from
south to north as the northern shield of a low pressure system
over the Carolinas approaches the area. As a result of the
increasing clouds, low temperatures will likely be reached a few
hours earlier than a typical diurnal trend. Lows are expected to
be in the 20s for the majority of the area, with some teens
across northern Oneida County.

High pressure will depart to the east on Wednesday as an area of
low pressure tracks northeastward from the Carolinas to off the
Mid-Atlantic coast. While this low pressure is still expected
to mostly miss our area to the south, latest guidance has
shifted slightly farther north and west. As a result, PoPs were
expanded farther north and west as well with chance PoPs now
extending into the Southern Tier of NY and the Catskills.
Precipitation should begin as light snow, before changing to
mainly rain by the afternoon. Unless the low pressure system
track trends even farther north and west, current thinking is
that the Finger Lakes Region to the Mohawk Valley will remain
mainly dry with partly to mostly cloudy skies. Highs are
expected to be in the 40s.

The low pressure system departs to the east Wednesday night,
allowing any lingering light precipitation to end. However, with
winds shifting to a west-northwesterly direction, a weak lake
response will be possible late Wednesday night, allowing for the
possibility of a few lake effect snow showers across Oneida
County. Otherwise, generally partly cloudy skies are expected
with lows in the 20s to lower 30s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A largely zonal upper level flow will become much more amplified
by the weekend as a ridge builds across the west coast and a
trough deepens across the east. This will translate to a mainly
quiet end to the workweek, but much more active weather arriving
Friday night through Saturday, followed by much colder weather
for the second half of the weekend.

Aside from a few possible rain showers on Friday, mainly dry and
mild weather is expected to continue for the Thursday-Friday
timeframe. Highs on Thursday are expected to be in the 40s, with
mid 40s to lower 50s expected on Friday.

The track of a developing low pressure system moving in from the
southwest continues to be a bit uncertain, which brings
uncertainty with precipitation type with this system. However,
confidence is high in seeing a rather deep area of low pressure
moving through the region Friday night through Saturday. Right
now, closely followed the NBM (National Blend of Models) for
temperatures and PoPs, which leads to a forecast of mainly rain,
changing to snow during the day on Saturday as the trailing cold
front moves through the area.

Regardless of the track of this system, strong cold air
advection behind it will allow for much colder temperatures by
Sunday, along with some lake effect snow showers.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Warm front lifting to the northeast and a trailing cold front
getting ready to sweep eastward through the region later today
as the connecting surface low shifts to the east/ne as well. The
first batch of steady rain has moved through and a brief break
is being seen, but with some areas seeing vsbys drop due to fog.
As the low approaches, winds should increase after 19-20Z, which
will help vsbys improve. There could be a broken line of
convection that develops south of Binghamton this afternoon...so
have included a mention of TS in a TEMPO group for AVP.

Rains showers will persist on and off into the evening before
the colder air starts to drop south. Ceilings should lift to
MVFR or low-end VFR this evening and remain steady through the
night and into Tuesday morning with the onset of lake effect
clouds and snow. The lake clouds slowly dissipate through Tue
morning with lingering light snow/flurries likely at SYR and
possibly at ITH and BGM as well.

Current light and variable winds will increase and shift to the
south and eventually west at 20 kts gusting to 30 kts. Early
afternoon low level wind shear is likely with 40 kts at 2k feet.
Late tonight winds diminish to 15 gusting to 25 kts out of the
northwest...and then below 20 kt after 14Z Tue morning.

Outlook...

Tuesday...Mainly lake effect clouds and flurries with some MVFR
restrictions tapering off by the afternoon...then mostly VFR.

Wednesday and Thursday...Mainly VFR.

Friday...Another storm system may bring rain to the region with
restrictions in low clouds and fog.

Saturday...Restrictions are likely as the rain changes to snow
and some lake effect snow sets up later in the day.

&&

.HYDROLOGY...
5 am update...

Rivers have shown some rises from the snow melt and light rain
in the last 24 hours. Most river forecasts are on track.
Potential still exists for one or a few points to just get to
flood stage after this rain falls. Confidence has not increased
so no flood watch at this time.

340 PM update...

There was a slight increase in expected rainfall with the
forecast today, and the axis of heaviest rain is still expected
to set up from n-central PA/central southern tier of NY into the
Catskills early Monday morning into Monday evening. Rainfall
amounts around 0.75 to 1 inch are expected. The amount of runoff
from snowmelt remains about the same according to the RFC.

Mid Atlantic RFC river forecasts this morning only have a
couple headwater sites going to Minor Flood stage, with a number
of others getting above Action Stage. There is still a minimal
amount of confidence in widespread flooding impacts, so have
decided to hold off on the Flood Watch. We may end up needing a
short-fused, targeted Flood Watch on Monday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...BJT/TAC
HYDROLOGY...
Hazardous weather outlook, Mar 7, 9:31 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
931 AM EST Mon Mar 7 2022

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-081445-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
931 AM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Around an inch of rain today will lead to rises on area rivers, with
minor flooding possible in the typical flood plains and low lying
areas today into Wednesday.

A few thunderstorms are possible later this afternoon. Winds could
gust to 40 mph. There is a chance a few tree limbs could be blown
down. A few power outages may result as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor flooding is possible in the typical flood plains and low lying
areas Tuesday into Wednesday.

Hazardous weather is not expected Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022-023-025-036-037-044-081445-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
931 AM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Up to an inch of rain today will lead to rises on area rivers, with
minor flooding possible in the typical flood plains and low lying
areas today into Wednesday.

Wind gusts late today into tonight could gust to 40 mph. There is a
chance a few tree limbs could be blown down. A power outage may
result.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor flooding is possible in the typical flood plains and low lying
areas Tuesday into Wednesday.

Hazardous weather is not expected Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:46 PM ESTSpecial Weather StatementBGMChenango, Otsego44 min
Mar 6, 8:11 PM ESTSpecial Weather StatementBGMBroome, Chemung, Tioga49 min
Mar 6, 8:31 PM ESTSpecial Weather StatementBGMDelaware44 min
Mar 6, 9:16 PM ESTSpecial Weather StatementBGMDelaware29 min
Mar 7, 4:00 AM ESTWinter Weather AdvisoryBGMOneida5 hr
Mar 7, 1:34 PM ESTAreal Flood WarningBGMSteuben6 hr
Mar 7, 2:46 PM ESTAreal Flood AdvisoryBGMChemung, Steuben6 hr
Mar 7, 3:42 PM ESTRiver Flood WarningBGMCortland5 hr
Mar 7, 5:04 PM ESTSpecial Weather StatementBGMCayuga, Seneca, Steuben, Yates26 min
Mar 7, 5:32 PM ESTSevere Thunderstorm WarningBGMCayuga, Chemung, Cortland, Schuyler, Seneca, Steuben and 2 more43 min
Mar 7, 5:57 PM ESTSpecial Weather StatementBGMMadison, Onondaga48 min
Mar 7, 6:13 PM ESTSevere Thunderstorm WarningBGMBroome, Cayuga, Chemung, Chenango, Cortland, Schuyler and 2 more47 min
Mar 7, 6:39 PM ESTSpecial Weather StatementBGMOneida51 min
Mar 7, 6:53 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego, Tioga52 min

Nearby

Wind Advisories in New York, 2022Wind Advisories in Pennsylvania, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.